Hail, Stanton
- When
- August 10, 9:25 PM CST
- Where
- Stanton County, 10 mi N of Big Bow
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -101.567
8 hail, 2 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM CST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT TUE AUG 10 2004 .DISCUSSION... DAYS 1-2... THE 12Z UA ANALYSIS SHOWED A LONG WAVE TROUGH OVER THE MIDWEST, WITH INDIVIDUAL SHORTWAVE TROUGHS MOVING ROTATING AROUND IT. THE SURFACE FRONT ASSOCIATED WITH THIS TROUGH WAS DRAPED ACROSS NORTHERN KANSAS. THE OUTFLOW BOUNDARY FROM LAST NIGHT MCS HAD STABILIZED MOST OF KANSAS PER 18Z DDC SOUNDING. THIS BOUNDARY STRETCHED FROM EHA TO OKC TO FSM. LOW-LEVEL AIRMASS RECOVERY WAS OCCURRING OVER FAR WESTERN/SW KS THIS AFTERNOON. WE EXPECT STORMS TO DEVELOP ALONG THE FRONT RANGE THIS AFTERNOON WITH ELEVATED HEATING, WEAK UPSLOPE FLOW AND PLENTY OF MOISTURE, AND DEVELOP INTO A CLUSTER. COLD POOL GENERATION AND SOUTHEASTERLY LOW-LEVEL INFLOW WILL RESULT IN A FORWARD PROPAGATING MCS INTO SW KS TONIGHT, WHERE 3-HR FLASH FLOOD GUIDANCE NUMBERS ARE THE LOWEST (1-1.5 INCHES). WILL CARRY 100% POPS IN THE SW NEAR THE MCS PATH (WITH A FLOOD WATCH), WITH 60S NORTH AND EAST. RAISED MAXES AGAIN FOR THURSDAY AND FRIDAY AS WE SHOULD NOT BE SOCKED IN WITH LOW CLOUDS. SO DESPITE COLD ADVECTION, MAXES SHOULD REACH THE UPPER 70S WED AND NEAR 80 THURSDAY. EVEN THOUGH THE COLD FRONT WILL BE THROUGH BY THURSDAY, RESIDUAL MOISTURE(DEWPOINTS IN THE 50S) AND FAIRLY COLD 500MB TEMPS BEHIND DEPARTING COLD TROUGH, MAY RESULT IN A FEW AFTERNOON SHOWERS/STORMS. DAYS 3-7... FORECAST CHALLENGES IN THIS EXTENDED PERIOD CONTINUE TO BE CHANCES FOR THUNDERSTORMS DURING THE EVENING HOURS ESPECIALLY IN FAR WESTERN KANSAS. A LARGE TROUGH IS EXPECTED TO BUILD INTO THE CENTRAL PLAINS WITH COOL HIGH PRESSURE SETTLING IN. UPSLOPE FLOW AND NORTHWEST FLOW ALOFT COULD BRING CHANCES FOR THUNDERSTORMS ROLLING OUT OF EASTERN COLORADO ALMOST EVERY NIGHT IN THE FAR WEST SO WILL LEAVE BEST POPS WEST. TEMPS LOOK TO WARM SLIGHTLY AFTER SATURDAY INTO THE MID AND UPPER 80S. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 77 56 81 /100 20 20 10 GCK 55 76 53 81 /100 20 20 10 EHA 58 76 57 81 /100 20 20 20 LBL 60 76 58 81 /100 20 20 20 HYS 57 77 53 79 / 60 20 00 00 P28 64 78 59 83 /100 30 00 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH TONIGHT SW COUNTIES && FINCH/KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 415 PM CDT TUE AUG 10 2004 KSZ030-031-043>046-061>066-074>081-084>090-111100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 415 PM CDT (315 PM MDT) TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER COLORADO AND THEN MOVE SOUTHEAST INTO WESTERN KANSAS TONIGHT. LOCALLY HEAVY RAINS, LARGE HAIL AND GUSTY WINDS AS HIGH AS 60 MPH ARE EXPECTED WITH THE STRONGEST STORMS. A FLOOD WATCH IS IN EFFECT SOUTH AND WEST OF A LINE FROM ASHLAND TO HASKELL TO LAKIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED TONIGHT. FINCH
The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 03:24 UTC.
8 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
This wind driven hail stripped the paint off the siding.
Several large tree limbs were broken by the high wind...the largest being 11 inches in diameter.
Water was flowing across parts of highway 160 just east of Mantor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419082, 5419306, 5419307, 5419308, 5419309, 5419310, 5419311, 5419312, 5419313, 5419314, 5419315.